Alert archive / Florida / High Surf Advisories in 2023
High Surf Advisory 3, NWS Mobile, AL
NWS Mobile, AL issued this high surf advisory at Jan 25, 2023, 8:49 AM CST for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2023, 8:49 AM CST (14:49 UTC)
- Expired
- Jan 25, 2023, 9:43 PM CST
- In force
- 13 hr
- Issued by
- NWS Mobile, AL
Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 2.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- -218 m²/s²
- 0-3 km storm-relative helicity
- -128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WHUS44 KMOB 251449 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 849 AM CST Wed Jan 25 2023 ALZ265-266-FLZ202-204-206-260400- /O.CAN.KMOB.SU.W.0001.000000T0000Z-230125T1800Z/ /O.NEW.KMOB.SU.Y.0003.230125T1449Z-230126T0400Z/ /O.CON.KMOB.RP.S.0005.000000T0000Z-230126T1200Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 849 AM CST Wed Jan 25 2023 ...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM CST THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... ...HIGH SURF WARNING IS CANCELLED... * WHAT...For the High Surf Advisory, large breaking waves of 4 to 6 feet in the surf zone through early tonight. For the High Rip Current Risk, dangerous rip currents. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...For the High Surf Advisory, until 10 PM CST this evening. For the High Rip Current Risk, through late tonight. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...Surf heights have begun to gradually subside and have dropped to below warning criteria allowing the High Surf Warning to be cancelled. However, surf heights remain within advisory criteria through early tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
129 WHUS44 KMOB 260343 CFWMOB Coastal Hazard Message National Weather Service Mobile AL 943 PM CST Wed Jan 25 2023 ALZ265-266-FLZ202-204-206-261145- /O.CAN.KMOB.SU.Y.0003.000000T0000Z-230126T0400Z/ /O.CON.KMOB.RP.S.0005.000000T0000Z-230126T1200Z/ Mobile Coastal-Baldwin Coastal-Escambia Coastal- Santa Rosa Coastal-Okaloosa Coastal- 943 PM CST Wed Jan 25 2023 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM CST THURSDAY... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Dangerous rip currents. * WHERE...In Alabama, Mobile Coastal and Baldwin Coastal Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and Okaloosa Coastal Counties. * WHEN...Until 6 AM CST Thursday. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this high surf advisory went out at Jan 25, 6:49 AM CST, 2 hours earlier.
Area forecast discussion, Jan 25, 6:49 AM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
649 AM CST Wed Jan 25 2023
...New UPDATE...
.UPDATE...
Issued at 643 AM CST Wed Jan 25 2023
We have updated the forecast to clean up the hazards over the
forecast area. The QLCS/convective line has moved well to the east
of the forecast area and the Tornado Watch is no longer in effect
and this severe event has ended. The High Wind Warning and Wind
Advisory products over land areas have been cancelled, though we
still do expect breezy westerly to northwesterly winds of 15-20
mph with some gusts of 25-30 mph to develop today in the wake of
the passing system and cold front. Minor coastal flooding along
Mobile and Baldwin counties is gradually subsiding and have
cancelled the Coastal Flood Advisory that was in effect. A High
Surf Warning continues this morning for local beaches given that
surf likely remains elevated between 6-9 feet early this morning.
Surf should subside this morning and we will likely downgrade the
High Surf Warning to an Advisory for surf breakers of 4-6 feet
later this morning through this evening. A HIGH risk of deadly rip
currents continues through tonight. A Small Craft Advisory is
now in effect for all marine zones through 6 AM CST Thursday
morning. /21
&&
.PREV DISCUSSION... /issued 546 AM CST Wed Jan 25 2023/
..New AVIATION...
AVIATION...
(12Z TAFS)
Issued at 533 AM CST Wed Jan 25 2023
Mixed VFR to MVFR conditions currently exist across the area based
on current satellite imagery and observations. Expecting generally
VFR conditions at all TAF sites through the day; however, there
is a blanket of potential MVFR clouds spreading into the lower MS
valley that will likely move into our region late this afternoon
into the evening, possibly a bit earlier. Will monitor and update
if needed. Otherwise, winds will generally be around 5 to 10
knots out of the southwest until sunrise, with a gradual shift to
westerly after sunrise, and increasing to around 10 to 15 knots.
Some higher gusts possible through the day. By the afternoon,
northwesterly winds are expected, with winds gradually
diminishing to around 10kts or less after sunset. JEH/88
PREV DISCUSSION... /issued 347 AM CST Wed Jan 25 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Thursday)
Issued at 321 AM CST Wed Jan 25 2023
A negatively tilted upper level shortwave will move northeast
across the Lower Mississippi River into early Wednesday. Though
MLCapes of 500-1000J/kg are modest, 0-1km helicities of 500-600
m^2/s^2 indicated on the latest SPC mesoanalysis along and south
of a warm front nosing inland over Mobile and Baldwin Counties as
far north as Clarke County at 07z will continue to produce low
topped spinners. Add in the KMOB VWP indicating 50kts at 2700',
and a 70kt 850mb jet passing over the forecast area. Any decently
high cores in the thunderstorms can grab the stronger winds above
the surface and bring them to the surface. Damaging winds and
tornadoes will continue to be the modes of damage associated with
the thunderstorms. This area of better ingredients will work
their way eastward through the late night hours before moving east
of the forecast area around sunrise or a bit later. Ahead of the
line, stronger surface winds prompted a High Wind Warning. There
have been a few reports of wind gusts over 40 knots outside of the
convection. The stronger winds have been ahead of the line, so am
paring back the western extent to coincide with the Tornado
Watch. Also, the stronger winds occurring near high tide (occurring
shortly before sunrise) have brought reports of flooding on the
Highway 98 causeway. A High Risk of rip currents is in effect
through Wednesday night, with a Rough Surf Advisory in effect until
noon Wednesday and Coastal Flood advisory until 9 am Wednesday
morning. Am not anticipating extending these.
A post system cold front will move over and east of the forecast
area later today into Wednesday night as the upper level
shortwave moves off and zonal upper flow sets up over the
Southeast. This will bring cooler temperatures to the forecast
area. Temperatures topping out in the upper 50s west of the
Alabama River and low to upper 60s east are expected today.
Tonight, temperatures are expected to drop into the mid to upper
30s over most of the forecast area(around 40 along the coast).
Temperatures topping out in the 50s are expected for Thursday,
well below seasonal norms.
/16
SHORT TERM...
(Thursday night through Friday night)
Issued at 321 AM CST Wed Jan 25 2023
Surface high pressure moves east over the Southeast in response
to a weakening upper level shortwave sagging south over the
Southeast. Onshore flow returns to the forecast area late Friday
night/early Saturday. With a cool, dry airmass over the forecast
area, temperatures below seasonal norms are expected. Low
temperatures in the low to mid 30s are expected Thursday and
Friday nights(around 40 along the coast), with high temperatures
in the low to mid 50s (upper 50s along the coast) expected.
/16
LONG TERM...
(Saturday through Tuesday)
Issued at 321 AM CST Wed Jan 25 2023
A series of upper level shortwave move through a slowly building
upper ridge over the Southeast. Southerly flow over the region
will bring a rainy and seasonably warm period for most of the
Extended. The strongest passing shortwave is Sunday into Sunday
night, with scattered to numerous showers and scattered
thunderstorms. A weak surface front will sag south over the
Southeast, stalling along the I-20 corridor. Rain chances goes
down, with isolated to scattered, mainly rainshowers expected.
/16
MARINE...
Issued at 321 AM CST Wed Jan 25 2023
Strong to very strong onshore flow will ease to moderate to strong today,
then shift to offshore later today into tonight as a cold front moves
over and east of the area. Moderate offshore will ease the rest of
the week, then return to onshore as high pressure moves over and
east of the area the latter part of the week. Onshore flow returns
Saturday, and remains so through the rest of the forecast.
/16
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 60 35 56 32 55 37 61 51 / 10 0 0 0 0 0 0 20
Pensacola 65 37 56 35 54 39 60 52 / 20 0 0 0 0 0 0 10
Destin 71 41 59 39 57 43 62 53 / 60 0 0 0 0 0 0 10
Evergreen 64 34 55 29 55 30 60 42 / 10 0 0 0 0 0 0 10
Waynesboro 56 35 52 28 54 31 60 46 / 10 0 0 0 0 0 0 30
Camden 61 35 52 27 53 30 59 43 / 10 0 0 0 0 0 0 20
Crestview 69 35 58 30 57 32 61 43 / 40 0 0 0 0 0 0 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.
High Surf Warning until noon CST today for ALZ265-266.
FL...High Rip Current Risk through late tonight for FLZ202-204-206.
High Surf Warning until noon CST today for FLZ202-204-206.
MS...None.
GM...Small Craft Advisory until 6 AM CST Thursday for GMZ630>636-650-
655-670-675.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Local storm report, Jan 25, 7:29 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
729 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 WNW MOUTH OF WEEKS BA 30.39N 87.87W
01/25/2023 E62 MPH GMZ631 AL MESONET
MESONET PELICAN TEMPEST STATION RECORDED A
WIND GUST OF 54KT.
&&
JEHLocal storm report, Jan 25, 7:44 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
744 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND DMG 2 E FAIRHOPE 30.52N 87.87W
01/25/2023 BALDWIN AL EMERGENCY MNGR
BALDWIN COUNTY EMA REPORTS POWER LINES DOWN
IN THE VICINITY OF FAIRHOPE. TIME ESTIMATED
FROM RADAR.
&&
21/CLLLocal storm report, Jan 25, 7:53 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
753 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM MARINE TSTM WIND EAST END OF DAUPHIN 30.25N 88.08W
01/25/2023 E40 MPH GMZ631 AL MESONET
FORT GAINES WEATHER STATION RECORDED A WIND
GUST OF 34KT.
&&
JEHLocal storm report, Jan 25, 8:07 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
807 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM MARINE TSTM WIND 2 NNW DAPHNE 30.64N 87.92W
01/25/2023 E40 MPH GMZ630 AL MESONET
MESONET TEMPEST STATION SCRUB POINT RECORDED
A WIND GUST OF 35 KT.
&&
JEHLocal storm report, Jan 25, 8:10 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
810 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM NON-TSTM WND GST BROOKLEY FIELD ASOS 30.62N 88.07W
01/24/2023 M49 MPH MOBILE AL ASOS
ASOS STATION KBFM MOBILE BROOKLEY.
&&
JEHLocal storm report, Jan 25, 8:14 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
814 AM CST WED JAN 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM NON-TSTM WND GST 2 SSW BROOKLEY FIELD AS 30.58N 88.07W
01/24/2023 M44 MPH MOBILE AL MESONET
MESONET STATION XBUC BUCCANEER YC.
&&
JEHThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 2:11 AM CST | Tornado Warning | MOB | Escambia | 19 min |
| Jan 25, 2:24 AM CST | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 23 min |
| Jan 25, 2:48 AM CST | Special Weather Statement | MOB | Escambia, Santa Rosa | 72 min |
| Jan 25, 3:24 AM CST | Special Weather Statement | MOB | Okaloosa | 96 min |
| Jan 25, 3:29 AM CST | Severe Thunderstorm Warning | MOB | Okaloosa, Santa Rosa | 46 min |
| Jan 25, 4:14 AM CST | Severe Thunderstorm Warning | MOB | Okaloosa | 31 min |
| Jan 24, 11:50 PM CST | Special Marine Warning | MOB | 40 min | |
| Jan 24, 11:50 PM CST | Special Weather Statement | MOB | Choctaw | 55 min |
| Jan 25, 12:23 AM CST | Severe Thunderstorm Warning | MOB | Washington | 37 min |
| Jan 25, 12:31 AM CST | Special Marine Warning | MOB | 89 min | |
| Jan 25, 12:39 AM CST | Special Weather Statement | MOB | Clarke, Mobile, Washington | 81 min |
| Jan 25, 12:45 AM CST | Tornado Warning | MOB | Baldwin, Mobile | 45 min |
| Jan 25, 12:51 AM CST | Tornado Warning | MOB | Mobile | 39 min |
| Jan 25, 1:13 AM CST | Tornado Warning | MOB | Mobile | 17 min |
| Jan 25, 1:19 AM CST | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 41 min |
| Jan 25, 1:28 AM CST | Tornado Warning | MOB | Baldwin | 20 min |
| Jan 25, 1:38 AM CST | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 37 min |
| Jan 25, 1:42 AM CST | Special Marine Warning | MOB | 93 min | |
| Jan 25, 2:03 AM CST | Severe Thunderstorm Warning | MOB | Butler, Monroe, Wilcox | 16 min |
| Jan 25, 2:13 AM CST | Special Marine Warning | MOB | 47 min | |
| Jan 25, 3:09 AM CST | Special Marine Warning | MOB | 2 hr |
Nearby
High Surf Advisories in Florida, 2023High Surf Advisories in Alabama, 2023Every high surf advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.